Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Des Moines, IA

April 12, 2022Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 12, 2022, 5:52 PM CDT for Emmet County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2022, 5:52 PM CDT (22:52 UTC)
Expired
Apr 12, 2022, 6:15 PM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 164 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 5:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WUUS53 KDMX 122252
SVRDMX
IAC063-122315-
/O.NEW.KDMX.SV.W.0013.220412T2252Z-220412T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
552 PM CDT Tue Apr 12 2022

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Emmet County in northwestern Iowa...

* Until 615 PM CDT.

* At 552 PM CDT, a severe thunderstorm was located near High Lake, or
  near Estherville, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Estherville, Okamanpedan Lake, Iowa Lake, Swan Lake, Ingham Lake,
  High Lake, Wallingford, Gruver, Dolliver, Fort Defiance State Park,
  Okamanpedan State Park, Wolden County Park and Estherville
  Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northwestern Iowa.

&&

LAT...LON 4350 9444 4345 9444 4325 9479 4326 9491
      4326 9492 4337 9491 4350 9483
TIME...MOT...LOC 2252Z 216DEG 44KT 4333 9479 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Small
1 follow-up statement
184 
WWUS53 KDMX 122315
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
615 PM CDT Tue Apr 12 2022

IAC063-122325-
/O.EXP.KDMX.SV.W.0013.000000T0000Z-220412T2315Z/
Emmet IA-
615 PM CDT Tue Apr 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR EMMET COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northwestern Iowa.

LAT...LON 4350 9444 4345 9444 4325 9479 4326 9491
      4326 9492 4337 9491 4350 9483
TIME...MOT...LOC 2315Z 216DEG 44KT 4356 9456 

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:10 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 12, 3:10 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
310 PM CDT Tue Apr 12 2022

.SHORT TERM.../Tonight through Wednesday Night/
Issued at 311 PM CDT Tue Apr 12 2022

Forecast Impacts for the week:

...Moderate Risk into Tonight
...Cooler Weather Returns
...Chances for Rain/Snow return into the weekend

Confidence Short Term: Medium to High

Overall the evolution of the system in both a synoptic and mesoscale
space is still on track.  The big question that is becoming a bit
more clear is the northern location of the warm front around
initiation time. Previous model runs have placed the front/triple
point across far northwest Iowa (specifically the HRRR/GFS) as
compared to the Euro. Today the HRRR is farther south with the
boundary near 23z to 01z while the GFS is still closer to its
previous forecast and farther north. At 19z, the boundary is just
entering SW Iowa with a large shield of stratus and now elevated
convection over Iowa into MN with the stronger storms into southern
MN. Recent HRRR runs have shown that any stronger convection that
may develop over the north is now more focused nearer the US20
corridor, rather than the IA MN border. With that in mind, the
current moderate risk for that portion of the forecast appears well
placed and the westward extension back into west Iowa remains for
the area of secondary development expected along the dry line in the
evening from 01 to 02z across the west. Without going into great
detail, forcing and shear parameter space is is on the middle to
high end of the spectrum. With SBCAPE over 3200 j/kg into the early
evening along the retreating warm front and 0-1km SRH over 300 to
500 m2/s2 and long hodographs, there remains a potential for
discrete supercells and a strong and relatively longer lived tornado
or two in that area. If storms develop slightly north of the warm
front, then a large hail threat would likely dominate the mode. Any
supercells that develop will move northeast/east with time along or
near the warm front. As the dry line now in central Nebraska will
edge east and fire off a line of storms into our west by 01z. The
line of storms is anticipated to strengthen quickly to severe levels
and then slowly weaken as it moves toward the I35 corridor in
central and southern Iowa.  These storms later in the evening will
have a somewhat less potential to be tornadic, but a severe wind
threat and hail threat will continue. The northern portion of the
line may have an opportunity to tap into the strong 0-3km shear and
continue to have a tornado threat through at least the early morning
hours. This area would more likely be along and north of US20. As
the synoptic low drives northeast, a weaker surge of west northwest
winds will move over the region tomorrow with colder air. Lows
tonight will drop to the mid 30s west to the lower 50s east.  Highs
tomorrow will be in the 40s to around 50.

&&

.LONG TERM.../Thursday through Tuesday/
Issued at 311 PM CDT Tue Apr 12 2022

Confidence: Medium

The remainder of the forecast will be dominated by dry weather
through Saturday with a chance of rain and snow Sunday. We continue
with northwest flow and cool weather into the remainder of the
extended with little warming. Highs will remain in the 40s and 50s
with cool April highs during the remainder of the forecast.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1250 PM CDT Tue Apr 12 2022

Main concern will be storms and wind. Winds have increased ahead
of the main push of warm air and stronger gusts will continue
through 19-20z north. Elevated storms firing now in far northern
Iowa affecting mainly MCW and soon ALO with mainly gusty winds and
possible hail. Weak showers in the south at DSM lifting north.
Still some uncertainty about first batch of severe storms north
this evening, but timing would be 22z-00z initiation for FOD and
MCW while the main line in western Iowa will fire later between 00
and 02z, then transversing east through the night. Impacts from
the second line may be limited to areas west of I35...though a
smaller corridor or higher impact conditions may still ride
across northern Iowa. With conditional development still in play,
will update discussion as needed. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
Hazardous weather outlook, Apr 12, 3:09 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
309 PM CDT Tue Apr 12 2022

IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-071-081-
092-132015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll-
Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor-
309 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected to develop over western Iowa late this
afternoon and into the evening. Severe storms will be possible
with the potential for a few tornadoes, large hail to the size of
golf balls or larger and damaging wind gusts.

Gusty winds are expected this morning with a few gusts over 40 mph
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong and gusty winds are expected again by Wednesday night and
Thursday. Gusts in excess of 40 to 50 mph at times are possible,
especially across northern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed mainly this evening.

IAZ026>028-036>039-047>050-059>062-072>075-082>086-093>097-132015-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone-
Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren-
Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-
Wayne-Appanoose-Davis-
309 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected to develop over western Iowa late this
afternoon and into the evening. These storms are expected to reach
the Interstate 35 corridor late this evening and overnight. A few
of these storms may be severe with damaging wind gusts and
isolated tornadoes the primary threats. Quarter sized hail may
also occur. At this time, the more significant severe weather is
expected west of this area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong and gusty winds are expected again by Wednesday night and
Thursday. Gusts in excess of 40 to 50 mph at times are possible,
especially across northern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight.

In the hours before

Local storm report, Apr 12, 11:58 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1158 AM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     NON-TSTM WND GST 2 WNW GRUVER            43.40N 94.75W
04/12/2022  M58 MPH          EMMET              IA   ASOS

            ASOS STATION KEST ESTHERVILLE AIRPORT.

&&
Special weather statement, Apr 12, 4:00 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Des Moines IA
400 PM CDT Tue Apr 12 2022

IAZ061-062-074-075-084-085-130000-
Jasper-Poweshiek-Marion-Mahaska-Lucas-Monroe-
Including the cities of Newton, Grinnell, Pella, Knoxville,
Oskaloosa, Chariton, and Albia
400 PM CDT Tue Apr 12 2022

...Strong Southeast Winds Developing...

Winds are increasing ahead of a warm front moving into southern
Iowa this afternoon. Expect winds of 30 to 45 mph at times for the
next several hours. High profile vehicles may experience some
problems holding the lane on area highways and interstates.
Please use caution while driving this afternoon and secure any
loose objects.

IAZ044>048-057>060-070>073-081>083-092>094-130000-
Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk-
Cass-Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-
Decatur-
Including the cities of Denison, Carroll, Jefferson, Boone, Ames,
Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry,
Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair,
Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle,
Corning, Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr,
Lamoni, and Leon
400 PM CDT Tue Apr 12 2022

...Strong South Winds Developing This Afternoon...

Stronger south winds are near and along a warm front moving into
southern Iowa this afternoon. Expect winds of 30 to 45 mph with
occasional higher gusts at times for the next several hours. High
profile vehicles may experience some problems holding the lane on
area highways and interstates. Please use caution while driving
this afternoon and secure any loose objects.

REV
Local storm report, Apr 12, 5:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 N LYTTON              42.44N 94.87W
04/12/2022  E1.00 INCH       SAC                IA   TRAINED SPOTTER

            MOSTLY PENNY AND NICKEL HAIL WITH SOME 1
            MIXED IN.

&&

DODSON
Local storm report, Apr 12, 5:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             1 NW POCAHONTAS         42.74N 94.68W
04/12/2022  M0.70 INCH       POCAHONTAS         IA   TRAINED SPOTTER

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 10:24 AM CDTWind AdvisoryDMXBoone, Calhoun, Carroll, Cerro Gordo, Crawford, Emmet and 16 more4 hr
Apr 12, 5:00 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac45 min
Apr 12, 5:36 PM CDTSevere Thunderstorm WarningDMXCrawford24 min
Apr 12, 5:46 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Kossuth, Palo Alto, Pocahontas44 min
Apr 12, 5:59 PM CDTTornado WarningDMXCalhoun, Humboldt, Pocahontas31 min
Apr 12, 6:23 PM CDTTornado Warning Tornado observedConsiderable damage threatDMXHumboldt, Kossuth, Pocahontas52 min
Apr 12, 6:38 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas37 min
Apr 12, 6:48 PM CDTTornado WarningDMXPocahontas27 min
Apr 12, 6:54 PM CDTTornado Warning Tornado observedConsiderable damage threatDMXHancock, Humboldt, Kossuth, Wright51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.